The density of a quadratic form in a vector uniformly distributed on the n-sphere
AbstractThere are many instances in the statistical literature in which inference is based on a normalised quadratic form in a standard normal vector, normalised by the squared length of that vector. Examples include both test statistics (the Durbin-Watson statistic, and many other diagnostic test statistics for linear models), and estimators (serial correlation coefficients). Although the properties of such a statistic have been much studied â€“ particularly for the special case of serial correlation coefficients â€“ its density function remains unknown. Two of the earliest contributors to this literature, von Neuman (1941) and Koopmans (1942), provided what are still today almost the entire extent of our knowledge of the density. This paper gives formulae for the density function of such a statistic in each of the open intervals between the characteristic roots of the matrix involved. We do not assume that these roots are positive, but do assume that they are distinct. The case of non-distinct roots can be dealt with by methods similar to those used here. Starting from a representation of the density as a surface integral over an (n-2)-dimensional hyperplane, the density is expressed in terms of top-order zonal polynomials involving difference-quotients of the characteristic roots of the matrix in the numerator quadratic form
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Economics Division, School of Social Sciences, University of Southampton in its series Discussion Paper Series In Economics And Econometrics with number 9902.
Date of creation: 01 Jan 1999
Date of revision:
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Giovanni Forchini & Patrick Marsh, . "Exact Inference for the Unit Root Hypothesis," Discussion Papers 00/54, Department of Economics, University of York.
- Lu, Zeng-Hua, 2006. "The numerical evaluation of the probability density function of a quadratic form in normal variables," Computational Statistics & Data Analysis, Elsevier, vol. 51(3), pages 1986-1996, December.
- Hillier, Grant & Kan, Raymond & Wang, Xiaolu, 2009.
"Computationally Efficient Recursions For Top-Order Invariant Polynomials With Applications,"
Cambridge University Press, vol. 25(01), pages 211-242, February.
- Grant Hillier & Raymond Kan & Xiaolu Wang, 2008. "Computationally efficient recursions for top-order invariant polynomials with applications," CeMMAP working papers CWP07/08, Centre for Microdata Methods and Practice, Institute for Fiscal Studies.
- Robinson, Peter M. & Rossi, Francesca, 2012.
"Improved tests for spatial correlation,"
41835, University Library of Munich, Germany.
- Zeng-Hua Lu & Maxwell King, 2002. "Improving The Numerical Technique For Computing The Accumulated Distribution Of A Quadratic Form In Normal Variables," Econometric Reviews, Taylor & Francis Journals, vol. 21(2), pages 149-165.
- Giovanni Forchini, . "The Distribution of a Ratio of Quadratic Forms in Noncentral Normal Variables," Discussion Papers 01/12, Department of Economics, University of York.
- Hillier, Grant & Martellosio, Federico, 2006.
"Spatial design matrices and associated quadratic forms: structure and properties,"
Journal of Multivariate Analysis,
Elsevier, vol. 97(1), pages 1-18, January.
- Grant Hillier & Federico Martellosio, 2004. "Spatial design matrices and associated quadratic forms: structure and properties," CeMMAP working papers CWP16/04, Centre for Microdata Methods and Practice, Institute for Fiscal Studies.
- Hillier, Grant & Martellosio, Federico, 2006. "Spatial design matrices and associated quadratic forms: structure and properties," MPRA Paper 15807, University Library of Munich, Germany.
- Grant Hillier & Federico Martellosio, 2013. "Properties of the maximum likelihood estimator in spacial autoregressive models," CeMMAP working papers CWP44/13, Centre for Microdata Methods and Practice, Institute for Fiscal Studies.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Chris Thorn).
If references are entirely missing, you can add them using this form.